Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 232, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Nov 9, 2000, 5:57 PM EST for Scott County, Virginia; Hawkins County, Sullivan County, Washington County, Tennessee. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 9, 2000, 5:57 PM EST (22:57 UTC)
- Expired
- Nov 9, 2000, 6:45 PM EST
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Hawkins County, TN, Sullivan County, TN, Washington County, TN, Scott County, VA
The radar
The Knoxville radar (KMRX), 81 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 6:00 PM EST | Thunderstorm Wind | Rogersville, TN | Trees down. |
| Nov 9, 6:40 PM EST | Thunderstorm Wind | Countywide, TN | Trees down. |
| Nov 9, 6:40 PM EST | Thunderstorm Wind | Countywide, TN | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 5:45 PM EST | Tornado Watch | SPC | 3 hr |
| Nov 9, 3:00 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 092258 SVRMRX TNC059-067-073-163-179-VAC105-169-092345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 557 PM EST THU NOV 9 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN EASTERN TENNESSEE HANCOCK COUNTY IN EASTERN TENNESSEE HAWKINS COUNTY IN EASTERN TENNESSEE SULLIVAN COUNTY IN EASTERN TENNESSEE WASHINGTON COUNTY IN EASTERN TENNESSEE LEE COUNTY IN SOUTHWEST VIRGINIA SCOTT COUNTY IN SOUTHWEST VIRGINIA * UNTIL 645 PM EST * AT 552 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF JONESVILLE TO CANEY BRANCH...OR FROM 7 MILES NORTHWEST OF JONESVILLE TO 11 MILES NORTHEAST OF NEWPORT...MOVING NORTHEAST AT 50 MPH. DAMAGING WINDS HAVE BEEN REPORTED WITH THESE STORMS. * SEVERE THUNDERSTORMS WILL BE NEAR... GREENEVILLE AROUND 605 PM EST BAILEYTON AROUND 610 PM EST CHUCKY AROUND 615 PM EST CHURCH HILL AROUND 620 PM EST KINGSPORT AROUND 625 PM EST WEBER CITY AROUND 630 PM EST THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY! $$ LAT...LON 3683 8332 3601 8312 3607 8258 3682 8254
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:43 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Nov 9, 3:43 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 343 PM EST THU NOV 9 2000 ABBREVIATED AFD DUE TO ONGOING WEATHER. COLD FRONT PUSHING INTO CWA FROM WEST WITH LINE OF SEVERE THUNDERSTORMS. TORNADO WATCH CONTINUES FOR MUCH OF THE CWA THROUGH 8 PM EST. PER MESOETA AND AVN... WILL SEE WRAP-AROUND CLOUDS INTO NORTHEAST TN AND SOUTHWEST VA INTO THE DAY TOMORROW...BUT EXPECT ALL FOLKS TO BE SUNNY BY TOMORROW AFTERNOON. SHOULD HAVE AN UNEVENTFUL SATURDAY. FCSTID = 29 CHA 41 56 33 61 / 5 0 0 0 TYS 40 55 32 58 / 30 0 0 0 TRI 42 50 31 57 / 70 20 0 0 OQT 41 54 31 57 / 20 0 0 0 .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Special weather statement, Nov 9, 12:26 PM EST, 5 hours 31 minutes before
TNZ081>084-098>100-092200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1225 PM EST (1125 AM CST) THU NOV 9 2000 ...TORNADO WATCH IN EFFECT FOR SOUTHEAST TENNESSEE UNTIL 4 PM CST (5 PM EST)... A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST TENNESSEE THROUGH 4 PM CST (5 PM EST). THE WATCH COVERS MARION...BLEDSOE... SEQUATCHIE...HAMILTON...RHEA...MEIGS...AND BRADLEY COUNTIES. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED SURFACE COLD FRONT WILL MOVE TOWARD EAST TENNESSEE THIS AFTERNOON...AND MOVE THROUGH THE REGION THIS EVENING. A LINE OF THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT IS EXPECTED TO MOVE INTO THE WATCH AREA. AHEAD OF THE FRONT...THERE WILL BE ABUNDANT MOISTURE AND SUFFICIENT INSTABILITY IN PLACE FOR THE PRODUCTION OF SEVERE WEATHER. THE WINDS IN THE ATMOSPHERE THIS AFTERNOON WILL BE CAPABLE OF SUPPORTING THUNDERSTORMS WHICH COULD BECOME TORNADIC. STRONG VERTICAL WIND SHEAR IS THE MAIN INGREDIENT. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND STRAIGHT-LINE DAMAGING WINDS. PLEASE KEEP YOURSELF INFORMED THIS AFTERNOON ABOUT THIS DEVELOPING AND POTENTIALLY DANGEROUS WEATHER XSITUATION. STAY TUNED TO LOCAL OR CABLE RADIO OR TV STATIONS...OR USE YOUR NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE. SP
Local storm report, Nov 9, 3:39 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EST THU NOV 9 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0240 PM KIMBALL WIND DAMAGE
11/09/00 MARION REPORTED BY DISPATCH
NUMEROUS TREES AND
POWERLINES DOWNLocal storm report, Nov 9, 3:48 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EST THU NOV 9 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0300 PM 5 NW PIKEVILLE TN WIND DAMAGE
11/09/00 BLEDSOE REPORTED BY DISPATCH
TREES DOWN ON ROAD
0315 PM 5 N DUNLAP TN WIND DAMAGE
11/09/00 SEQUATCHIE REPORTED BY DISPATCH
TREES DOWN
0315 PM EAST RIDGE TN WIND DAMAGE
11/09/00 HAMILTON REPORTED BY DISPATCH
TREES AND POWERLINES
DOWNLocal storm report, Nov 9, 4:29 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EST THU NOV 9 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
330 PM 3 N BIRCHWOOD TN WIND DAMAGE
11/09/00 MEIGS REPORTED BY DISPATCH
TREES DOWN ON BLYTHE
FERRY ROAD OFF ROUTE 60
NORTH OF BIRCHWOOD.
330 PM 12 NE DECATUR WIND DAMAGE
11/09/00 MEIGS REPORTED BY DISPATCH
A TREE DOWNED ACROSS A
POWERLINE CAUSING A FIRE
ON RIVER ROAD NORTH NEAR
TEN MILE.
330 PM DAYTON TN WIND DAMAGE
11/09/00 RHEA REPORTED BY DISPATCH
SEVERAL TREES DOWNED
WITHIN THE CITY LIMITS
OF DAYTON AND ACROSS THE
SOUTHERN PART OF THE
COUNTY.
0340 PM 1 S SUNBRIGHT TN WIND DAMAGE
11/09/00 MORGAN REPORTED BY DISPATCH
TREES DOWN ON HIGHWAY
27.
410 PM COUNTYWIDE TN WIND DAMAGE
11/09/00 BRADLEY REPORTED BY SHERIFF'S OFFICE
NUMEROUS TREES DOWNED
ACROSS THE COUNTY.
420 PM COUNTYWIDE TN WIND DAMAGE
11/09/00 MCMINN REPORTED BY SHERIFF'S OFFICE
NUMEROUS TREES AND POWERLINES
DOWN ACROSS THE COUNTY.
420 PM COUNTYWIDE TN WIND DAMAGE
11/09/00 ROANE REPORTED BY SHERIFF'S OFFICE
NUMEROUS TREES DOWN
ACROSS THE COUNTY.
END/
FERRELL/PROPSTThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 5:13 PM EST | Severe Thunderstorm Warning | MRX | Lee | 47 min |
| Nov 9, 5:57 PM EST | Severe Thunderstorm Warning | MRX | Lee | 48 min |
| Nov 9, 6:13 PM EST | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 47 min |
| Nov 9, 6:44 PM EST | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 46 min |
| Nov 9, 6:44 PM EST | Severe Thunderstorm Warning | MRX | Russell, Scott | 46 min |
| Nov 9, 1:25 AM EST | Severe Thunderstorm Warning | MRX | Marion | 50 min |
| Nov 9, 2:11 AM EST | Severe Thunderstorm Warning | MRX | Marion | 34 min |
| Nov 9, 2:20 PM EST | Severe Thunderstorm Warning | MRX | Marion | 25 min |
| Nov 9, 2:39 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 51 min |
| Nov 9, 2:50 PM EST | Severe Thunderstorm Warning | MRX | Hamilton | 40 min |
| Nov 9, 3:14 PM EST | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 31 min |
| Nov 9, 3:30 PM EST | Severe Thunderstorm Warning | MRX | Morgan, Scott | 30 min |
| Nov 9, 3:55 PM EST | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 35 min |
| Nov 9, 3:55 PM EST | Severe Thunderstorm Warning | MRX | Roane | 35 min |
| Nov 9, 4:02 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Scott | 43 min |
| Nov 9, 4:02 PM EST | Severe Thunderstorm Warning | MRX | Campbell | 43 min |
| Nov 9, 4:06 PM EST | Severe Thunderstorm Warning | MRX | Polk | 39 min |
| Nov 9, 4:11 PM EST | Severe Thunderstorm Warning | MRX | Loudon, Monroe | 49 min |
| Nov 9, 4:37 PM EST | Severe Thunderstorm Warning | MRX | Blount, Knox | 38 min |
| Nov 9, 4:44 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Union | 46 min |
| Nov 9, 4:45 PM EST | Severe Thunderstorm Warning | MRX | Polk | 45 min |
| Nov 9, 5:01 PM EST | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 44 min |
| Nov 9, 5:13 PM EST | Severe Thunderstorm Warning | MRX | Hamblen, Hawkins | 47 min |
| Nov 9, 5:18 PM EST | Severe Thunderstorm Warning | MRX | Blount | 27 min |
| Nov 9, 5:29 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 16 min |
| Nov 9, 5:57 PM EST | Severe Thunderstorm Warning | MRX | Greene | 48 min |
| Nov 9, 6:03 PM EST | Severe Thunderstorm Warning | MRX | Cocke | 27 min |
| Nov 9, 6:30 PM EST | Severe Thunderstorm Warning | MRX | Unicoi | 45 min |
| Nov 9, 6:44 PM EST | Severe Thunderstorm Warning | MRX | Carter, Johnson | 46 min |
| Nov 9, 6:44 PM EST | Severe Thunderstorm Warning | MRX | Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.